Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 94, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 9, 2005, 8:14 AM CDT for Vilas County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 8:14 AM CDT (13:14 UTC)
- Expired
- Aug 9, 2005, 9:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Vilas County, WI
The radar
The Marquette radar (KMQT), 175 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:24 AM CDT | TSTM WND DMG | Mercer, WI | MANY TREES DOWN AND POWER IS OUT |
| Aug 9, 8:35 AM CDT | TSTM WND DMG | Manitowish Waters, WI | POWER LINES AND TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 091317 SVRGRB WIC125-091400- /O.NEW.KGRB.SV.W.0094.050809T1314Z-050809T1400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 816 AM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST VILAS COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 900 AM CDT * AT 815 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL UP TO 1 INCH IN DIAMTER. THIS STORM WAS LOCATED 8 MILES WEST OF WINCHESTER...OR ABOUT 29 MILES NORTHEAST OF PARK FALLS...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINCHESTER BY 825 AM... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS. LAT...LON 4633 9022 4597 9015 4616 8911 4647 8929 $$ JKL
4 follow-up statements
000 WWUS53 KGRB 091325 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 824 AM CDT TUE AUG 9 2005 WIC125-091400- /O.CON.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/ VILAS WI- 824 AM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR NORTHWEST VILAS COUNTY... AT 820 AM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL...AND WINDS TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WINCHESTER TO 7 MILES SOUTH OF MANITOWISH WATERS. THE STORMS WERE MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BOULDER JUNCTION BY 835 AM... LAND O LAKES BY 855 AM... SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER. LAT...LON 4633 9022 4597 9015 4616 8911 4647 8929 $$ JKL
000 WWUS53 KGRB 091336 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 834 AM CDT TUE AUG 9 2005 WIC125-091400- /O.CON.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/ VILAS WI- 834 AM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR VILAS COUNTY... AT 833 AM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PRESQUE ISLE TO LAC DU FLAMBEAU. THE STORMS WERE MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BOULDER JUNCTION BY 840 AM... STAR LAKE BY 855 AM... IF ON AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS. MOVE TO SAFE SHELTER NOW. LAT...LON 4633 9022 4590 9012 4610 8896 4647 8929 $$ JKL
000 WWUS53 KGRB 091347 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 846 AM CDT TUE AUG 9 2005 WIC125-091400- /O.CON.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/ VILAS WI- 846 AM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 AM CDT FOR VILAS COUNTY... AT 842 AM...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF BOULDER JUNCTION TO 9 MILES EAST OF LAC DU FLAMBEAU. DAMAGING WINDS WILL LIKELY AFFECT THE FAR NORTHERN PART OF VILAS COUNTY NEAR THE STATE BORDER. THE STORMS WERE MOVING EAST AT 40 MPH. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 4633 9022 4590 9012 4610 8896 4647 8929 $$ JKL
000 WWUS53 KGRB 091359 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 857 AM CDT TUE AUG 9 2005 WIC125-091409- /O.EXP.KGRB.SV.W.0094.000000T0000Z-050809T1400Z/ VILAS WI- 857 AM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR VILAS COUNTY EXPIRES AT 900 AM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO UPPER MICHIGAN. ADDITIONAL THUNDERSTORMS WILL AFFECT NORTH-CENTRAL WISCONSIN THIS MORNING AND COULD PRODUCE GUSTY WINDS AND SMALL HAIL. FREQUENT LIGHTNING IS ALSO EXPECTED WITH THE STORMS. LAT...LON 4633 9022 4590 9012 4610 8896 4647 8929 $$ JKL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 AM CDT, 5 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 2:45 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 AM CDT TUE AUG 9 2005 .SHORT TERM...TODAY THROUGH WEDNESDAY. FORECAST FOCUS ON PRECIPITATION CHANCES AND TEMPERATURES. MCS IN MINNESOTA AND THE DAKOTAS WILL BE THE FOCUS FOR CONVECTION THIS MORNING AS THE MODELS HANDLE THIS SYSTEM DIFFERENTLY. THE NAM AND NGM MODEL BRING THE PRECIPITATION THRU MOST OF THE CWA THIS MORNING WHILE THE GFS KEEPS THE PRECIPITATION NORTH OF THE CWA. ALTHOUGH THE CONVECTION APPEARS TO BE HEADED IN A SOUTHERLY DIRECTION THE ATMOSPHERE SEEMS TOO DRY AND STABLE AS WAS EVIDENCED BY STORMS ENTERING THE CWA YESTERDAY AND EARLY THIS MORNING. THEREFORE WILL LEAVE THE FORECAST AS IS AND KEEP THE SOUTHEASTERN CWA DRY FOR NOW. GIVEN THE FORECAST OF KEEPING THE STORMS MORE NORTH TODAY WILL GO WITH HIGHER TEMPERATURES WITH MANY 90 DEGREE READINGS ACROSS THE SOUTHERN CWA WITH COOLER TEMPERATURES IN NORTH CENTRAL WISCONSIN WITH STORMS AND THE FRONT PASSING THRU THE AREA. THE FRONT WILL PASS THRU THE AREA TONIGHT BRINGING A HIGHER CHANCE FOR PRECIPITATION ACROSS THE REGION THE MODELS DISAGREE ON THE TIMING AND AMOUNT OF PRECIPITATION AS SOME CONVECTIVE FEEDBACK ON THE GFS WORKS ITS WAY OUT WITH HIGHER PRECIPITATION AMOUNTS ACROSS THE NORTHERN CWA. THE NAM SOLUTION IS SIMILAR TO THE GFS WITH HIGHER AMOUNTS ACROSS THE NORTHERN CWA SO WILL LEAVE CHANCY POPS ACROSS THE SOUTHEASTERN CWA WITH LIKELY POPS FURTHER NORTH AND WEST. PRECIPITATION WILL COME TO AND END WEDNESDAY MORNING AS THE FRONT MOVES SOUTH OF THE CWA. THE FRONT WILL USHER IN COOLER TEMPERATURES FOR WEDNESDAY AS HIGHS 5 TO 10 DEGREES COOLER THAN TODAY. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...THEN SLIDES EAST OF THE AREA ON THURSDAY. MODELS DEPICTING SOME RETURN FLOW PRECIPITATION THURSDAY INTO THURSDAY NIGHT (GFS). DECIDED TO LEAVE FORECAST DRY AT THIS TIME AS ANY PRECIPITATION SHOULD BE LIGHT AND ELEVATED. FRONT PUSHES INTO THE REGION ON FRIDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA...ESPECIALLY FRIDAY AFTERNOON AND FRIDAY EVENING. THE FRONT SLOWLY SAGS SOUTH FRIDAY NIGHT...BUT SOUTHERN PORTION OF THE FORECAST AREA WILL BE CLOSE ENOUGH TO THE FRONT TO WARRANT A SMALL CHANCE ON SATURDAY. REMOVED ANY MENTION OF PRECIPITATION OVER THE NORTH ON SATURDAY. FOR THE REMAINDER OF THE PERIOD (SUNDAY AND MONDAY)...GFS DEPICTING BOUNDARY REMAINING SOUTH OF THE AREA WITH GFS INDICATING PRECIPITATION FROM TIME TO TIME DURING THE PERIOD. THINK PRECIPITATION FIELDS EXTEND TO FAR NORTH FROM MODEL SURFACE BOUNDARY...THEREFORE WILL LEAVE DRY AS CONVECTION FROM PREVIOUS DAYS MAY SAG THIS BOUNDARY EVEN FURTHER SOUTH THAN THE GFS WOULD SUGGEST. 850MB TEMPERATURES COOL TO NEAR +10 C BY THE END OF THE PERIOD. THEREFORE...CURRENT FORECAST TEMPERATURES LOOK REASONABLE THROUGHOUT THE LONG TERM PERIOD. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KURIMSKI/ECKBERG WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 9, 3:45 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 345 AM CDT TUE AUG 9 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100845- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 345 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING THUNDERSTORMS TO NORTH-CENTRAL AND CENTRAL WISCONSIN TODAY...MAINLY NORTH OF A LINE FROM STURGEON BAY TO SHAWANO TO WISCONSIN RAPIDS. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER THE REST OF NORTHEAST AND EAST CENTRAL WISCONSIN TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. LMZ521-522-541>543-564-100845- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 345 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING THUNDERSTORMS TO EXTREME NORTHERN LAKE MICHIGAN TODAY...MAINLY NORTH OF STURGEON BAY. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER CENTRAL LAKE MIGHIGAN TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. KURIMSKI/ECKBERG WEATHER.GOV/GREENBAY
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:15 AM CDT | Severe Thunderstorm Warning | GRB | Forest | 26 min |
| Aug 9, 3:13 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 62 min |
| Aug 9, 3:37 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 53 min |
| Aug 9, 4:11 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 64 min |
| Aug 9, 4:13 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 52 min |
| Aug 9, 4:38 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 57 min |
| Aug 9, 4:44 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 76 min |
| Aug 9, 5:09 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 66 min |
| Aug 9, 5:35 PM CDT | Severe Thunderstorm Warning | GRB | Shawano | 56 min |
| Aug 9, 5:49 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee | 48 min |
| Aug 9, 5:56 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 34 min |
| Aug 9, 6:22 PM CDT | Special Marine Warning | GRB | 68 min | |
| Aug 9, 6:24 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.